Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 1, NWS Blacksburg, VA

January 22, 2018Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 22, 2018, 2:24 PM EST for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It took effect at Jan 22, 2018, 7:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2018, 2:24 PM EST (19:24 UTC)
In effect from
Jan 22, 2018, 7:00 PM EST
Expired
Jan 23, 2018, 3:34 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS71 KRNK 221924
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
224 PM EST Mon Jan 22 2018

...Gusty winds expected tonight across the higher terrain...

.A strong storm system will move across the Ohio Valley tonight.
A trailing cold front will sweep east across the region tonight 
into Tuesday morning. Windy conditions are anticipated over the 
mountains along the front. 

NCZ001-018-VAZ007-009-015-WVZ042-230330-
/O.NEW.KRNK.WI.Y.0001.180123T0000Z-180123T1100Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, 
and Flat Top
224 PM EST Mon Jan 22 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
TUESDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 7 PM this evening to 6 AM EST
Tuesday.

* Locations...Mercer,Tazewell, Smyth, Grayson, Ashe and Watauga 
  counties. 

* Hazards...Strong gusty west winds.

* Winds....West 15 to 30 mph with gusts up to 50 mph.

* Timing...this evening into Tuesday morning.

* Impacts...These winds may down small trees or tree limbs...as
  well as power lines. Loose outdoor objects should be secured.
  Winds this strong can make travel difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
2 follow-up statements
239 
WWUS71 KRNK 230321
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1021 PM EST Mon Jan 22 2018

...Gusty winds expected tonight across the higher terrain...

.A strong storm system will move across the Ohio Valley tonight.
A cold front will sweep east across the region tonight into 
Tuesday morning. Windy conditions are anticipated over the 
mountains along the front.

NCZ001-018-VAZ007-009-015-WVZ042-231100-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, 
and Flat Top
1021 PM EST Mon Jan 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY...

* Locations...Mercer,Tazewell, Smyth, Grayson, Ashe and Watauga 
  counties.

* Hazards...Strong gusty west winds.

* Winds...West 15 to 30 mph with gusts up to 50 mph.

* Timing...this evening into Tuesday morning.

* Impacts...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Winds this strong can make travel difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
164 
WWUS71 KRNK 230834
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
334 AM EST Tue Jan 23 2018

...Gusty Northwest Winds Expected This Afternoon into Early
Wednesday...

A strong cold front will make its way across the region by mid-
morning today. This will lead to a wind shift from south to
northwest, becoming gusty by early this afternoon. Strongest winds
are expected late this afternoon into the overnight hours. Winds
should then begin to abate by early Wednesday morning with
pressure gradient beginning to relax. 

NCZ001-018-VAZ015-232000-
/O.CAN.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/
/O.NEW.KRNK.WI.Y.0002.180123T1800Z-180124T1500Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
334 AM EST Tue Jan 23 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY...
...WIND ADVISORY THAT WAS IN EFFECT UNTIL 6 AM THIS MORNING 
HAS BEEN CANCELLED...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 10 AM
EST Wednesday. The Wind Advisory that was in effect until 6 AM
this morning has been cancelled.

* Locations...Ashe and Watauga Counties in northwest North
  Carolina, and Grayson County in southwest Virginia.

* Hazards...Strong gusty northwest winds.

* Winds...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* Timing...A northwest wind shift is expected by mid-morning
  today, with winds increasing and becoming gusty early this
  afternoon. The strongest winds are expected late this afternoon
  into overnight tonight. Northwest wind gusts should then ease 
  by early morning Wednesday. 

* Impacts...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Winds this strong can make travel difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

VAZ007-009-WVZ042-230945-
/O.CAN.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/
Tazewell-Smyth-Mercer-
Including the cities of Tazewell, Marion, Bluefield, and Flat Top
334 AM EST Tue Jan 23 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

South to southwest winds have remained below Wind Advisory 
criteria overnight across Tazewell, Smyth and Mercer Counties. 
Further strengthening is not anticipated. Therefore, the Wind
Advisory has been cancelled. 

$$

NCZ002-VAZ016-017-022-232000-
/O.NEW.KRNK.WI.Y.0002.180123T1800Z-180124T1500Z/
Alleghany NC-Carroll-Floyd-Roanoke-
Including the cities of Sparta, Galax, Floyd, Roanoke, and Salem
334 AM EST Tue Jan 23 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 10 AM
EST Wednesday.

* Locations...The Blue Ridge Mountains including and southwest of
  Roanoke.

* Hazards...Strong northwest wind gusts

* Winds...Northwest winds 10 to 20 mph with gusts up to 50 mph.

* Timing...A northwest wind shift is expected by mid-morning
  today, with winds increasing and becoming gusty early this
  afternoon. The strongest winds are expected late this afternoon
  into overnight tonight. Northwest wind gusts should then ease 
  by early morning Wednesday.

* Impacts...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Winds this strong can make travel difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

Loconto

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 22, 12:48 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 22, 12:48 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1248 PM EST Mon Jan 22 2018

.SYNOPSIS...
Weak high pressure at the surface and aloft early today will
give way to a strong upper-level low pressure area and
associated cold front moving east from the central U.S. The cold
front will bring widespread rainshowers and isolated
thunderstorms to the area late today and tonight, followed by
colder temperatures, gusty northwest winds, and mountain snow
showers by Wednesday. Temperatures will moderate to above normal
again later in the week before the next frontal system arrives
during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1225 PM EST Monday...

Adjusted temperatures for this afternoon and raised high
temperatures a few degrees in southern portions of the forecast
area.

As of 1023 AM EST Monday...

Pockets of fog this morning are lifting or mixed out and should
be gone by mid morning. The spotty WAA showers have lifted
north of the forecast area this morning. Surface high pressure
center continues to move into the Atlantic ocean today as the
cold front in the central United States travels east. For the
morning update, modified temperatures utilizing the latest
surface obs, their trends and shaped towards the GLAMP for late
morning into this afternoon. Raised highs up a few degrees in
some locations. Adjusted cloud cover with latest satellite
images and trended towards a blend of NBM and continuity. In
general, cloud cover today will increase and lower. Slowed the
arrival of the pre frontal showers this afternoon associated
with cold front. Allowed for some moisture and the potential of
showers to advance northeast along the southern Blue Ridge.
More changes later this morning...

As of 415 AM EST Monday...

Weather conditions will deteriorate fairly rapidly today from
our nice weekend weather as a deep upper low pressure area and
associated cold front move toward the area from the west. The
system is a full-scale cyclone with a significant snow storm on
the north end and severe thunderstorms on the south end.
Fortunately, neither one of these inclement conditions is
expected in our region to any degree, but there are nonetheless
some concerns that will need to be addressed as the weather
system moves through our area later tonight and Tuesday.

Through the afternoon, clouds, moisture, and winds will be on
the increase across the CWA as the weather system approaches.
While there may be a few sprinkles or light showers out ahead of
the front during the afternoon, strong forcing should support a
QLCS-type convective system, which will enter southwest VA just
before sunset and translate eastward to the Piedmont by
midnight. With a 65-70kt LLJ accompanying this activity, will
need to monitor for convection that may be able to mix down to
the surface with these gusty winds. While the area is outlooked
for thunder, currently severe probabilities are not indicated in
our area. It is interesting to note that each successive model
run advertises slightly stronger forcing and instability as this
system moves into the area, so it will need to be watched.
Brooks-Craven SVR parameter has been creeping up into the
5000-10000 range and at least weak instability has been
indicated for several model runs. However, there are
indications that a slight "in- situ" wedge may be in place, so
depending on the degree of cloud cover and light precipitation
that occurs in advance, will largely determine the intensity of
the main convection as it arrives later today. Brief heavy
rainfall is expected with the stronger convective cells as well,
but given the overall dryness and lack of meaningful
precipitation in the past couple of months (very cold and dry!),
do not foresee any hydro issues as this system will be moving
through very quickly.

All of last weeks snow cover is gone, even though the ground is
still quite cold from 2+ weeks of single digit and teen
temperatures. With gusty southwest winds and accompanying warm
advection with 850mb temperatures around +10C, look for most
areas east of the Blue Ridge to be well into the 60s today, with
50s further west for highs. Temperatures will remain above
normal overnight as the true colder air will not arrive with
this system until later Tuesday into Tuesday night. Thus, for
today temperatures will average about 20 degrees above normal
and will still be about 15 degrees above normal Tuesday morning.

So at this point, despite some minor concerns with thunderstorms
and gusty winds, nothing meets headline criteria. Any concerns
during the forecast period will be addressed via the HWO.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 345 AM EST Monday...

The cold front will be pushing through the region east of the Blue
Ridge across the piedmont Tuesday morning before exiting the region and
taking the showers and thunderstorms with it. Will be watching
the front until it is clear of the area for any embedded
convective elements capable of bringing strong winds to the
surface.

Behind the front temperatures will be falling and upslope snow showers
will develop west of the Blue Ridge aided by short wave energy
streaming around the large upper trof over the eastern US. While the
snow is not expected to be particularly heavy, it will be a prolonged
period of show showers west of the Ridge through Wednesday night that
will result in a couple of inches of accumulation at the higher
elevations through the 2 day period. The low level wind field will
amplify considerably behind the front and Bufkit soundings indicate
efficient downward momentum transfer. This will create a prolonged
period of strong, gusty winds especially west of the Blue Ridge through
midweek.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 155 PM EST Sunday...

Dry weather expected into Friday as high pressure moves across
the area then sets up over New England, while upper trough digs
across the central and northern plains. Will start to see
moisture work northeast on southwest flow late Friday into
Friday night.

Better threat of rain showers moves in late Saturday into Sunday
ahead of slow moving front, as the front becomes parallel to the
upper flow. This looks like a good chance for seeing an inch or
more of rain. Colder air will be delayed until Sunday night but
we could see some accumulating snow showers in the mountains
per strong forcing aloft with trough.

Temperatures will average above normal this period, falling back
toward normal or below beyond Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1248 PM EST Monday...

Strong winds and convection will hinder aviation operations
tonight into Tuesday.

VFR ceilings will lower to MVFR/IFR conditions in low clouds
and convection. Moisture increases from the west in advance of a
deep upper low and associated cold front moving east.
Prefrontal showers will spread northward along the southern Blue
ridge mountains this afternoon.

A linear organized area, potentially a squall line or QLCS will
approach from the Ohio Valley entering the western portion of
the CWA around 00Z, then moving across the CWA through around
08Z in the east. This activity will be associated with IFR-
LIFR ceilings and IFR visibilities, which will continue
overnight into Tuesday morning. Strong gusty winds may also be
associated with the convective activity. Wind gusts of 30-40kts
at the surface are not out of the question as a strong 60-70kt
LLJ traverses the area. Wind direction will be mostly SSE-SSW
this afternoon, becoming WSW with the line of showers. Isolated
thunder is possible, but not likely, so it has been left out of
the TAFs with limited coverage.

Convection will move away Tuesday morning, but upslope MVFR
clouds and -shsn will linger in the western mountains. Strong
gusty northwest winds are expected behind the front Tuesday.

The ASOS at KDAN has been repaired.

Medium confidence in ceilings, visibilities and winds through
the TAF valid period.

Extended Discussion...

Wind will continue to be the main problem behind the cold front
Tuesday afternoon into Wednesday. Strong gusty northwest winds
are expected behind the front into Wednesday. VFR ceilings
should return to the Piedmont by Tuesday afternoon, but MVFR
ceilings with low clouds and potentially -SHSN can be expected
across the westernmost sites, and possibly as far east at times
as KBCB. High pressure and VFR conditions along with diminishing
winds should return to the entire area by Wednesday. Dry
weather including good flying conditions can be expected
Thursday and Friday.

&&

.EQUIPMENT...
As of 325 PM EST Friday...

NOAA Weather Radio, WXL60 (Roanoke Transmitter) which
broadcasts at 162.475 MHz remains off the air. The phone company
reported that the circuit line had been cut and will take until
Monday January 22nd to fix it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...MBS
LONG TERM...MBS/WP
AVIATION...KK/RAB
EQUIPMENT...WP
Hazardous weather outlook, Jan 22, 5:11 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EST Mon Jan 22 2018

NCZ004>006-020-VAZ043>047-058-059-231100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
511 AM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A line of showers and a few thunderstorms will move through the area
tonight or early Tuesday morning. Wind gusts of 45-50 mph will be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-018>020-WVZ042>044-507-231100-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-
511 AM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Wind gusts of 45 to 50 mph may accompany a strong cold front and
associated line of heavy rain showers that will move through the
region from west to east late today and this evening. Winds behind
this same cold front may gust up to 45 to 50 mph Tuesday afternoon
into Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ009-012>017-022>024-032>035-231100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-
511 AM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Wind gusts of 45 to 50 mph may accompany a strong cold front and
associated line of heavy rain showers and possibly isolated embedded
thunderstorms that will move through the region from west to east
late today into this evening. Winds behind this same cold front may
gust up to 40 to 45 mph Tuesday afternoon into Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-231100-
Western Greenbrier-
511 AM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

A line of heavy rain showers will move through the area late this
afternoon into the evening. Wind gusts up to 45 mph will be possible
with this activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow showers are expected behind the cold front Tuesday night into
Wednesday. Snow accumulations up to three inches are possible. Strong
west to northwest winds are also expected behind the cold front late
Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.